Alert archive / Alabama / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 184, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 17, 2007, 6:57 PM CDT for Jefferson County, Shelby County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2007, 6:57 PM CDT (23:57 UTC)
- Expired
- Aug 17, 2007, 7:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Jefferson County, AL, Shelby County, AL
The radar
The Birmingham radar (KBMX), 26 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 12.0 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 710 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 1453 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 6:40 PM CDT, 17 minutes earlier.
Area forecast discussion, Aug 17, 6:40 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 640 PM CDT FRI AUG 17 2007 .UPDATE...AVIATION DISCUSSION UPDATED TO BETTER REFLECT ONGOING THUNDERSTORMS AND TO INCREASE COVERAGE OVERNIGHT. SOME OF THESE THUNDERSTORMS COULD BE STRONG...TO POSSIBLY SEVERE CAPABLE OF PRODUCING WIND GUSTS NEAR 50 MPH AND POSSIBLY SMALL HAIL. ALTHOUGH COVERAGE AND INTENSITY IS EXPECTED TO DECREASE AFTER 10 PM...A FEW STORMS WILL LIKELY LINGER THROUGH THE OVERNIGHT HOURS AHEAD OF A WEAK BOUNDARY PUSHING SOUTHWARD ACROSS THE AREA. .DISCUSSION... A WEAK TROUGH...FRONTAL BOUNDARY WILL CONTINUE TO WORK SOUTHWARD THROUGH THE AFTERNOON. CURRENTLY...THE TROUGH IS ACROSS NORTHERN ALABAMA...WITH SHOWERS AND THUNDERSTORMS DEVELOPING NORTH OF AN ANNISTON TO HALEYVILLE LINE. LOOK FOR SHOWERS AND THUNDERSTORMS TO CONTINUE TO DEVELOP ALONG THIS BOUNDARY INTO THE EVENING HOURS. TONIGHT LOOK FOR MID TO UPPER 70S. BEHIND THIS FRONTAL BOUNDARY...LOOK FOR SOME DRIER AIR TO MOVE INTO AT LEAST THE NORTHERN TWO-THIRDS OF CENTRAL ALABAMA. SATURDAY WILL BE ANOTHER HOT DAY AS TEMPERATURES WILL MIX OUT IN THE 100S AGAIN BY THE AFTERNOON. WITH DEWPOINTS LOWER THAN TODAY...HEAT INDEX VALUES WILL REMAIN BELOW 110 DEGREES FOR MOST LOCATIONS. AREAS ACROSS THE SOUTHWEST WILL APPROACH 106 TO 108 DEGREES FOR HEAT INDEX VALUES AS DEWPOINTS WILL REMAIN IN THE UPPER 60S AND LOW 70S DURING THE AFTERNOON. SUNDAY...THE RIDGE WILL SLIDE EASTWARD AND ALLOW TEMPERATURES TO RELAX SOMEWHAT...STILL MID TO UPPER 90S THROUGH MIDWEEK. ANOTHER FEATURE OF INTEREST WILL BE AN UPPER LOW DISTURBANCE THAT IS CURRENTLY EAST OF FLORIDA. THIS DISTURBANCE WILL SLIDE WESTWARD UNDER THE BELLY OF THE HIGH PRESSURE SYSTEM CURRENTLY IN PLACE. AS THE HIGH SLIDES EAST THIS UPPER LEVEL DISTURBANCE WILL SLIDE NORTHWEST AND MOVE OVER THE COAST SOMEWHERE BETWEEN HOUSTON TEXAS AND LAKE CHARLES LOUISIANA. THE EXACT POSITION OF THIS UPPER LEVEL DISTURBANCE WILL HELP DETERMINE THE PATH OF DEAN AS IT WILL SERVE AS A BLOCKER TO THE HIGH PRESSURE BUILDING BACK OVER THE SOUTHEAST. IF THE UPPER LEVEL DISTURBANCE CAN MAKE IT AROUND THE CORNER AND BLOCK THE HIGH PRESSURE SYSTEM FROM BUILDING...THEN WE MAY SEE DEAN MAKE MORE OF A TURN TOWARD THE NORTHWEST AND IMPACT THE TEXAS COAST A LITTLE FARTHER NORTH...AND POSSIBLY WRAP SOME MOISTURE INTO THE SOUTHEAST. HOWEVER IF THE HIGH PRESSURE CAN OVERCOME THE BLOCK...THEN LOOK FOR DEAN TO CONTINUE TOWARD SOUTHERN TEXAS AND HAVE LITTLE IF ANY IMPACT ON CENTRAL ALABAMA. CURRENTLY NHC IS GOING WITH THE LATTER OF THE TWO. KEEP IN MIND MODELS ARE IN QUITE A DISAGREEMENT BY THIS TIME PERIOD. WILL DEFINITELY NEED TO KEEP AN EYE ON THIS SYSTEM...BUT UNTIL THEN...THE DROUGHT AND HEAT REMAIN THE MAIN CONCERN FOR CENTRAL ALABAMA. && .AVIATION...00Z TAF DISCUSSION. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AT OR AROUND EVERY TAF SITE AT SOME TIME THROUGH 04Z. INDIVIDUAL STORMS ARE NOT EXPECTED TO LAST MORE THAN 30 MINS BUT COULD REDUCE VISIBILITY TO LESS THAN A MILE FOR A BRIEF PERIOD...AND RESULT IN WIND GUSTS UP TO 40 MPH. OVERNIGHT...COVERAGE AND INTENSITY OF THUNDERSTORMS WILL DECREASE...BUT ISOLATED TO SCATTERED SHOWERS WILL LIKELY LINGER INTO THE MORNING HOURS...ESPECIALLY NEAR MGM AND TOI. ADDITIONALLY...HAZE/FOR WILL LIKELY REDUCE VISIBILITY AFTER MIDNIGHT. NO AVIATION IMPACTS ARE EXPECTED TOMORROW. 12/SIRMON && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && 88/16/88
Hazardous weather outlook, Aug 17, 4:30 PM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 430 PM CDT FRI AUG 17 2007 ALZ011>015-017>050-181830- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 430 PM CDT FRI AUG 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHWARD ACROSS ALL OF CENTRAL ALABAMA AT AROUND 15 MPH. THESE STORMS SHOULD PERSIST THROUGH AT LEAST 8 PM...BEFORE BEGINNING A GRADUAL DECREASE IN BOTH COVERAGE AND INTENSITY. BY MIDNIGHT NO PRECIPITATION IS EXPECTED. DAMAGING WIND IS THE PRIMARY CONCERN... ALTHOUGH LARGE HAIL AND FREQUENT LIGHTNING ARE ALSO POSSIBLE. WET MICROBURST POTENTIAL: BIRMINGHAM...MODERATE. MONTGOMERY...MODERATE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HIGH TEMPERATURES WILL REMAIN ABOVE NORMAL ON SATURDAY AND NEAR THE MIDDLE OF THE WORK WEEK. HEAT INDICES WILL BE NEAR 105 FOR MOST LOCATIONS WITH OVERNIGHT TEMPERATURES RANGING FROM 70 TO 75. CONDITIONS WILL BE MONITORED CLOSELY FOR POTENTIAL HEAT ADVISORIES. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. 12/SIRMON
In the hours before
Local storm report, Aug 17, 5:14 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
514 PM CDT FRI AUG 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 3 NW ATTALLA 34.04N 86.14W
08/17/2007 ETOWAH AL EMERGENCY MNGR
POWERS LINES BLOWN DOWN NEAR THE INTERSECTION OF HIGHWAYS
278 AND 431.
&&
03Special weather statement, Aug 17, 5:41 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 541 PM CDT FRI AUG 17 2007 ALZ014-172330- WINSTON- 541 PM CDT FRI AUG 17 2007 ...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 630 PM CDT... AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WEISS TO CURTIS CROSSROADS TO 6 MILES EAST OF ARLEY...OR ALONG A LINE EXTENDING FROM HALEYVILLE TO 6 MILES SOUTHEAST OF DOUBLE SPRINGS TO 17 MILES WEST OF CULLMAN...MOVING SOUTH AT 15 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... DOUBLE SPRINGS. ARLEY. CURTIS CROSSROADS. CLEAR CREEK. LYNN. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JD/81
Special weather statement, Aug 17, 5:53 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 553 PM CDT FRI AUG 17 2007 ALZ043-172330- ELMORE- 553 PM CDT FRI AUG 17 2007 ...SIGNIFICANT WEATHER ALERT FOR ELMORE COUNTY UNTIL 630 PM CDT... AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WALLSBORO...OR NEAR WETUMPKA...MOVING SOUTH AT 5 MPH. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WALLSBORO. WETUMPKA. BLUE RIDGE. WARE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JD/81
Special weather statement, Aug 17, 6:03 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 603 PM CDT FRI AUG 17 2007 ALZ011-172345- MARION- 603 PM CDT FRI AUG 17 2007 ...SIGNIFICANT WEATHER ALERT FOR MARION COUNTY UNTIL 645 PM CDT... AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RANKIN FITE AIRPORT TO 6 MILES NORTHEAST OF PINEY GROVE...OR ALONG A LINE EXTENDING FROM HAMILTON TO 8 MILES SOUTH OF HALEYVILLE...MOVING SOUTH AT 5 MPH. WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... PEARCES MILL. PINEY GROVE. PEA RIDGE. BRILLIANT. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JD/81
Special weather statement, Aug 17, 6:26 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 626 PM CDT FRI AUG 17 2007 ALZ017-180000- BLOUNT- 626 PM CDT FRI AUG 17 2007 ...SIGNIFICANT WEATHER ALERT FOR BLOUNT COUNTY UNTIL 700 PM CDT... AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM STRAWBERRY TO DALLAS...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF ARAB TO 13 MILES NORTH OF CENTER POINT...MOVING SOUTH AT 35 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JD/81
Local storm report, Aug 17, 6:35 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
635 PM CDT FRI AUG 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 7 N WETUMPKA 32.65N 86.20W
08/17/2007 ELMORE AL EMERGENCY MNGR
TREES SNAPPED AND SHED COLLAPSED.
0559 PM HAIL 6 NE WETUMPKA 32.61N 86.13W
08/17/2007 E1.00 INCH ELMORE AL TRAINED SPOTTER
NEAR TOWN OF SANTUCK.
0600 PM TSTM WND DMG DOUBLE SPRINGS 34.15N 87.40W
08/17/2007 WINSTON AL LAW ENFORCEMENT
TREES AND POWERLINES DOWN COUNTYWIDE.
0611 PM TSTM WND DMG ECLECTIC 32.64N 86.03W
08/17/2007 ELMORE AL TRAINED SPOTTER
POWER OUTAGES IN EASTERN PART OF THE COUNTY.
0614 PM TSTM WND DMG LOCUST FORK 33.90N 86.62W
08/17/2007 BLOUNT AL EMERGENCY MNGR
TREES AND POWERLINES DOWN AT JUNCTION OF COUNTY RD 15 AND
HWY 79.
&&
TGOLDENThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 3:35 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 25 min |
| Aug 17, 3:54 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 36 min |
| Aug 17, 4:58 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Talladega | 32 min |
| Aug 17, 5:49 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 26 min |
| Aug 17, 5:58 PM CDT | Severe Thunderstorm Warning | BMX | Elmore | 32 min |
| Aug 17, 6:09 PM CDT | Severe Thunderstorm Warning | BMX | Bullock | 36 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.